Flash Flood, Garfield
- When
- August 20, 9:30 AM MST to 9:45 AM MST
- Where
- Garfield County, 5 mi W of Glenwood Spgs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.599, -107.904 (the zone’s center; the record gives no point)
Heavy rain caused rock and debris to flow nearly a foot deep in places across Interstate 70 at mile marker 111.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain caused rock and debris to flow nearly a foot deep in places across Interstate 70 at mile marker 111.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 1:39 AM MST, 7 hours 51 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 239 AM MDT TUE AUG 20 2002 LARGE BATCH OF CLOUDS AND PCPN MOVING TO NE ACROSS THE CWA THIS MORNING...WITH MOST OF THE MEASURABLE PCPN IN THE NWRN HALF OF THE FORECAST AREA. AMTS REMAIN LOW. MESOETA AND RUC SHOW RESPONSIBLE SHORTWAVES VERY WELL...ESPECIALLY THE MESOETA...WHICH SHOWS TWO VORT MAXES STREAKING NE. ONE OVER NW CO AND THE SECOND JUST SW OF CNY IN ERN UT. AS THIS MOISTURE AND UPR SUPPORT MOVES OUT OF THE AREA... WOULD EXPECT CLOUD COVER AND PCPN WILL DECREASE. BUT...AS SKIES CLEAR THIS AFTERNOON...SOME COOLING AT 500 MB KEEPS THE LOWER ATMOS UNSTABLE WITH ENUF CAPE FOR DEEP CONVECTION. AND PW SHOULD STILL BE ON THE HIGH SIDE THIS AFTERNOON. WILL KEEP THE SCATTERED TSTMS IN THE FORECAST FOR MOST AREAS TODAY AND THIS EVENING. WED SHOULD BE MUCH DRIER AS PW SHOULD DECREASE AND SLIGHT SUBSIDENCE ALOFT DEVELOPS. MODELS IN GENERAL BRING IN THICKNESS COOLING TUE THRU WED...AND THIS IS ACCEPTED...THO BLV GUIDANCE NUMBERS ARE A FEW DEGREES TOO COOL. LATER IN WEEK TROUGH OVER PACNW PROGGED TO RETROGRADE SW TO NRN CA BY FRI MORNING. ERN UT/WRN CO REMAIN IN A DRY SW FLOW. WEAK IMPULSES EJECT EAST ACROSS THE AREA...PROVIDING FOCUS FOR LOW INTENSITY AND LOW AREAL COVERAGE TSTMS IN THE MOUNTAINS AND NOT A LOT OF TEMP CHANGE. CUOCO .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-201800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 506 AM MDT TUE AUG 20 2002 ...LOCAL HEAVY RAIN THIS MORNING OVER WEST-CENTRAL AND NORTHWEST COLORADO... A DISTURBANCE WILL MOVE NORTHEAST THROUGH WESTERN COLORADO BRINGING AREAS OF MODERATE RAIN AND LOCALLY HEAVY RAIN SHOWERS. THE WEST CENTRAL VALLEYS...CENTRAL AND NORTHERN MOUNTAINS...ROAN PLATEAU... THE FLATTOPS WILDERNESS AND THE NORTHWEST PLATEAU WILL BE MOST AFFECTED BY THE WIDESPREAD RAIN. STREET AND SMALL STREAM FLOODING... WITH ROCK AND MUD SLIDES ARE POSSIBLE THIS MORNING. WEATHER SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL AT THEIR LOCATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS MORNINGS WEATHER SITUATION. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320722.